SEARCH

SEARCH BY CITATION

Abstract

Drug-induced liver injury (DILI) is rare in children and adolescents, and, consequently, data are remarkably limited. We analyzed the causes, clinical and biochemical features, natural history, and outcomes of children with DILI. Consecutive children with DILI from 1997 to 2004 (retrospective) and 2005 to 2010 (prospective) were studied based on standard criteria for DILI. Thirty-nine children constituted 8.7% of 450 cases of DILI. There were 22 boys and 17 girls. Median age was 16 years (range, 2.6-17). Combination antituberculous drugs were the most common cause (n = 22), followed by the anticonvulsants, phenytoin (n = 10) and carbamazepine (n = 6). All of the 16 children (41%) who developed hypersensitivity features, such as skin rashes, fever, lymphadenopathy, and/or eosinophilia, including the 3 with Stevens-Johnson syndrome, survived. Those with hypersensitivity presented earlier (24.5 versus 35 days; P = 0.24) had less severe disease (MELD, 16 versus 29; P = 0.01) and had no mortality (0/16 versus 12/23; P < 0.001), compared to those without hypersensitivity. The 12 fatalities were largely the result of antituberculous DILI (n = 11). The presence of encephalopathy and ascites were associated with mortality, along with hyperbilirubinemia, high international normalized ratio, and serum creatinine. According to the Roussel Uclaf Causality Assessment Method, 18 were highly probable, 14 probable, and 7 possible. Thirty-two children were hospitalized. Conclusion: DILI is not uncommon in children and accounts for 8.7% of all patients with DILI. Antituberculous drugs and anticonvulsants are the leading causes of DILI in India. Overall mortality is high (30.7%), largely accounted by antituberculous drugs. Children with DILI and hypersensitivity features present early, have less severe disease, and, consequently, a better prognosis, compared to those without, and are often associated with anticonvulsants or sulfonamides. (HEPATOLOGY 2011;)